The Diabetes Forum Support Community For Diabetics Online banner
1 - 20 of 45 Posts

·
Registered
Joined
·
52 Posts
Discussion Starter · #1 ·
HELP my husband's Metformin is making him really sick to his stomach... We are on week three and the side effects are really rough.
 

·
Registered
Joined
·
718 Posts
What dose is he on and when is he taking it?

Sometimes breaking up the dose helps, and they also have an extended release which has been more gentle on the tummy for some people.

It was awful for me... and even months in when I got over the initial GI upset, I started getting stomach pains and had to stop taking it.

Also, if he does continue on the metformin for a long time, make sure he either takes a B12 supplement or has his levels checked - it's a common side effect. No one ever told me it could happen, I found out years later I was B12 deficient and had to get injections for a while.
 

·
Registered
Joined
·
78 Posts
for the first month i was on metformin i found that as long as i ate a decent sized meal with each pill, i didn't have too many problems with the GI side effects.

after about 6 weeks, i got to the point where i don't have too many problems with metformin now.
 

·
Registered
Joined
·
335 Posts
I was just about to type the same message. I've also just had to start taking this, the Extended release type @ 500mgs twice a day to start, raising to 1000mgs twice a day.

Oh my - even day 1 put me into bed all afternoon (well and on the throne). I can't face another tablet this morning. This mornings BG was lower than normal. I am a light weight and my body does not cope with it!
 

·
Registered
Joined
·
52 Posts
Discussion Starter · #5 ·
He i itially was on 500mg twice a day. And when the doc saw that A1C was 13, she doubled his dose. He is afraid to leave the house since he is in the bathroom all day. Its awful!
 

·
Registered
Joined
·
741 Posts
I have to agree...I started on the ordinary Metformin then had to switch to extended release...it still took a few weeks before my stomach settled down...if he can ride through a few weeks of discomfort it is well worth it...for me it keeps a good handle on my appetite as well as helps my diabetes
 

·
Registered
Joined
·
4,368 Posts
I take 2550 of the regular metformin. I find if I stay away from most carbs, I am ok. Once I start eating any type of carbs my stomach problems start. Also experiment with the timing. I don't take mine at meals because it upsets me more. I break it up into 3 doses a day. Also many of us find taking extra fiber or a fiber supplement really helps with the GI problems. If after a month or so it doesn't get better he may have to switch to another med or insulin.
 

·
Registered
Joined
·
335 Posts
I don't eat carbs either. How does your husband manage to go to work etc, that's my worry. That's a big dose to start of with - yikes! I have not taken any today - just can't, I'm still stuck to the bathroom from yesterday and feel like I've been poisoned! I can't eat a thing, it sets everything off.

I want to take it - I just can't do it. I'm a whimp.

Hope he feels better soon!
 
  • Like
Reactions: NotBubba

·
Registered
Joined
·
741 Posts

·
Registered
Joined
·
52 Posts
Discussion Starter · #11 ·
Bobby is calling in the morning and see if he can get the gentler one. In the meantime he is taking advice from here and spacing it out.
 

·
Registered
Joined
·
335 Posts
I'm not what I shall do - recover from the first dose then see...
 

·
Registered
Joined
·
1,491 Posts
It took me several weeks before the metformin started to ease up on the side-effects (around 6 weeks for me), but I still had adverse gastro-intestinal issues until I switched to the extended-release version.

The downside to the ER version is it costs much more, and some insurance plans don't cover it. But most people with adverse G.I. reactions do tolerate it much better than the regular metformin.

As annoying as it is, give it another two or three weeks to see if it's tolerated better.
 

·
Registered
Joined
·
52 Posts
Discussion Starter · #14 ·
I have to throw this out there... Is this med wreaking havoc like this not going to cause other problems?
 

·
Registered
Joined
·
741 Posts
Bobby is calling in the morning and see if he can get the gentler one. In the meantime he is taking advice from here and spacing it out.
that's a great idea
 

·
Registered
Joined
·
1,491 Posts
I have to throw this out there... Is this med wreaking havoc like this not going to cause other problems?
Virtually everyone who has problems with Metformin has the same issues - abdominal / gastro-intestinal issues...

Like I said though, most find it subsides after a few weeks - some report being fine after a few days, some take 6 to 8 weeks...
 

·
Registered
Joined
·
78 Posts
I feel his pain! They had upped me to 1500 mg a day and by the end of week 2, I was in the ER so sick they almost had to admit me.

It doesnt matter for me wether is it is the regualr version or the ER version.. 1500 mgs is more than I can take. So when I was told this past week to go back on it and to go up to 1000 mg.. the thought makes me cringe...

Even though its too hard for me to take, Im with the others.. break the doses up and try to switch it to the ER version.. then give it a few more weeks and if he is still dealing with, then it would be time to change to another med.
 

·
Registered
Joined
·
335 Posts
How's your husband getting on today with his med, did he manage to get the ER?
 

·
Registered
Joined
·
52 Posts
Discussion Starter · #19 ·
Thanks everyone! Bobby was a little weak today and constantly hungry. I have a feeling he was just depleted and his body needed to make it up...or something like that! LOL

Anyway I was at the doctors to get my annal bloodwork and asked her what to do. She said he can go back to his original dose of 1000mg instead of 2000. Watch his sugar and try to increase 500 if he can bear it. So far so good. He only dropped to 1500mg.

Having a much better day.
 
1 - 20 of 45 Posts
Top